Missouri, 2008

Flash Flooding and Flooding in Missouri, September 12 to 14, 2008

September 12 to 14, 2008 · NWS LSX · 32 events in 22 counties and zones

A cold front moved through the region and interacted with the remnants of Hurricane Ike. Widespread heavy rain was reported across Missouri and Illinois causing major flooding across the region.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
4
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A cold front moved through the region and interacted with the remnants of Hurricane Ike. Widespread heavy rain was reported across Missouri and Illinois causing major flooding across the region. Many small creeks in the St. Louis Metropolitan area that had not flooded for years became raging rivers flooding roads, homes and businesses. Also, winds from the remnants of Hurricane Ike caused tree, power line and building damage in some locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 12, 2:27 AM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Sep 12, 2:27 AM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
327 AM CDT FRI SEP 12 2008

.DISCUSSION...
/321 AM CDT FRI SEP 12 2008/
MAIN CONCERN IS STILL THE POTENTIAL FOR HEAVY RAINFALL AND
FLOODING. LOOKS LIKE AN INCREASING LIKELIHOOD OF HEAVY RAINFALL
ON SATURDAY NIGHT AND SUNDAY...BUT WILL HOLD OFF ON ISSUING A
WATCH AT THIS TIME BECAUSE IT IS STILL IN THE 4TH AND 5TH PERIODS.
WILL CONTINUE TO EMPHASIZE THE THREAT IN THE HYDROLOGIC OUTLOOK
(ESFLSX) AND THE HWO.

FORECAST IS PRIMARILY BASED ON A MIX OF THE 00Z NAM/12Z ECWMF.  THE
ECMWF HAS BEEN THE MOST CONSISTENT OF THE MODELS THE PAST FEW DAYS
ON HOW QUICKLY IKE WILL MOVE ACROSS MO/IL AND MATCHES UP PRETTY WELL
WITH THE 03Z NHC POSITION.  HOWEVER...THE NEW 00Z ECWMF MAY BE BIT
TOO QUICK AS IT SPEEDS UP AHEAD OF MID LEVEL TROUGH OVER THE
UPPER MIDWEST WHICH IS APPRECIABLY DEEPER THAN ITS PREVIOUS RUNS
OR THE UKMET/NAM/GFS.

WILL KEEP AREAS OF FOG GOING THROUGH 15Z AS ATMOSPHERE IS VERY MOIST
WITH UNSEASONABLY HIGH UPR 60S/LOW 70S AND SEVERAL LOCATIONS
REPORTING VSBYS LOWER THAN 1SM. HAVE CATEGOICAL POPS GOING OVER
THE NRN HALF OF THE CWA TODAY AS SHORTWAVE TROUGH NOW OVER THE
CENTRAL PLAINS LIFTS NEWD. PER SWODY1...WILL ALSO NEED TO MONITOR
FOR STRONG STORMS THIS AFTERNOON AS MLCAPES WILL BE IN THE
500-1000 J/KG RANGE OVER THE SRN TWO-THIRDS OF THE CWA WITH 0-1KM
SHEAR IN THE 10-15 KNOT RANGE. AXIS OF HEAVIEST RAINFALL WILL
SHIFT NORTH AND NORTHWEST OF THE CWA TONIGHT AS UPPER FLOW
SLIGHTLY AMPLIFIES AHEAD OF A NORTHERN PLAINS MID LEVEL TROUGH
WHICH WILL PUSH SURFACE FRONT JUST NORTH OF CWA. FRONT WILL LIKELY
STAY JUST OF NORTH CWA TOMORROW...BUT THERE WILL BE ENOUGH LARGE
SCALE ASCENT IN THE WARM SECTOR TO WARRANT KEEPING CATEGORICAL/LIKELY
POPS GOING OVER THE NWRN TWO-THIRDS OF THE CWA.

COULD BE LOCALLY HEAVY RAINFALL TODAY THROUGH TOMORROW GIVEN THE
VERY IMPRESSIVE SEPTEMBER PWATS AOA 2 INCHES AND WARM CLOUD DEPTHS
OF 3-4.5 KM.  HOWEVER...THE BEST TIMING FOR HEAVY RAINFALL WILL BE
WITH THE REMNANTS OF IKE SATURDAY NIGHT INTO SUNDAY.  LARGE SCALE
ASCENT WILL INCREASE DRAMATICALLY AS AREA WILL LIE UNDER DIFFULENT
FLOW AHEAD OF IKE AND IN THE RIGHT IN ENTRANCE REGION OF THE GREAT
LAKES JET. THERE WILL ALSO BE STRONG 925-850MB MOISTURE CONVERGENCE
AT THE NOSE OF A 60KT LOW LEVEL JET. HAVE UPPED POPS INTO THE
80-90% RANGE WITH THE MENTION OF HEAVY RAIN. TOTAL RAINFALL BY
SUNDAY NIGHT WHEN IKE WILL BE QUICKLY PULLING AWAY WILL BE IN THE
4-6 INCH RANGE OVER THE SERN TWO-THIRDS OF THE CWA.

CUT BACK ON GUIDANCE HIGH TEMPERATURES THE NEXT FEW DAYS BECAUSE
OF THE CLOUDY SKIES AND HIGH RAIN CHANCES. DIURNAL SWINGS WILL BE
LOW BECAUSE OF THESE CONDITIONS AND THE HIGH DEWPOINTS.

BRITT

&&

.AVIATION...
/1134 PM CDT THU SEP 11 2008/
FOR THE 06Z TAFS...
RAIN AND LOW FLIGHT CONDITIONS WILL CONTINUE TO BE THE PRIMARY
AVIATION CONCERNS FOR THE NEXT 24 HOURS. PRETTY STEADY RAIN CAN BE
EXPECTED ALONG AND NORTH OF THE I-44/I-64 CORRIDOR I THINK...WITH
PREVAILING CIGS AOA 4000FT DROPPING INTO MVFR RANGE TOWARD 10-12Z.
HOWEVER...THERE WILL LIKELY BE IFR CIGS/VSBYS IN HEAVIER RAIN
SHOWERS FLOATING AROUND THROUGH THE NIGHT AND INTO THE DAYLIGHT
HOURS FRIDAY MORNING. THINK THERE WILL BE SOME IMPROVEMENT FRIDAY
AFTERNOON AND WITH JUST SOME LIGHT RAIN SHOWERS AND MIST STILL
FLOATING AROUND.

CARNEY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Sep 12, 4:02 AM CST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
502 AM CDT FRI SEP 12 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-131015-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
502 AM CDT FRI SEP 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG CAN BE EXPECTED THROUGH MID MORNING TODAY.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY. A FEW
OF THE STORMS COULD BE QUITE STRONG PRODUCING GUSTY WINDS. LOCALLY
HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND SCATTERED THUNDERSTORMS CAN BE EXPECTED THROUGH THE
WEEKEND. A FEW OF THESE STORMS COULD PROUDUCE LOCALLY HEAVY
RAINFALL THROUGH SATURDAY. SHOWERS AND THUNDERSTORMS PRODUCING
HEAVY RAINFALL ARE EXPECTED TO BECOME MORE WIDESPREAD SATURDAY
NIGHT AND SUNDAY AS THE REMNANTS OF HURRICANE IKE MOVES ACROSS
MISSOURI AND ILLINOIS.  TOTAL RAINFALL AMOUNTS OF 4 TO 6 INCHES
ARE POSSIBLE SOUTHEAST OF A COLUMBIA MISSOURI TO QUINCY LINE BEFORE
THE RAIN ENDS SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION ON A LIMITED BASIS MAY BE NEEDED TODAY.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BRITT

The radar

The St Louis radar (KLSX), 149 km away, was scanning. The volume nearest the first event began at 10:57 UTC.

Open the radar archive at this moment

Event by event

15 flood, 9 flash flood, 8 strong wind. Local standard time, as filed.

Flash Flood, Boone

When
September 12, 5:00 AM CST to 9:30 AM CST
Where
Boone County, 0.93 mi S of Hinton to 3.75 mi SW of Columbia
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.037, -92.347

Two and a half to three and a half inches of rain fell onto already saturated soils, causing flash flooding. Numerous roads were flooded and one water rescue was performed on Rangeline Road at David Allen Road.

Flash Flood, Audrain

When
September 12, 6:00 AM CST to 9:30 AM CST
Where
Audrain County, Mexico to 8.87 mi SSE of Rush Hill
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.180, -91.900

Two and a half to three and a half inches of rain fell onto already saturated soils causing flash flooding. Numerous roads were flooded including Highway JJ southeast of Mexico.

Flash Flood, Callaway

When
September 12, 6:00 AM CST to 9:30 AM CST
Where
Callaway County, 2.33 mi ESE of Youngers to 1.38 mi NW of Carrington
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.032, -92.094

Two and a half to three and a half inches of rain fell onto already saturated soils causing flash flooding. Several roads were flooded in around the Fulton area.

Flood, Knox

When
September 13, 7:00 AM CST to September 14, 2:00 PM CST
Where
Knox County, 3.37 mi SW of Locust Hill to 1.12 mi NNW of Kenwood
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.989, -92.316

Between two and three inches of rain fell onto already saturated soils causing flooding. Numerous roads were flooded including Route C north of Highway 11, Highway 15 just north of Greensburg, and Highway 15 north of Edina. Also, water from Bridge Creek was flowing onto Highway V north of Knox City.

Flood, Ralls

When
September 13, 4:00 PM CST to September 14, 3:00 PM CST
Where
Ralls County, 0.29 mi WNW of Llasco to 4.65 mi NE of Hassard
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.671, -91.325

Between 2 and 3 inches of rain fell in a short amount of time on already saturated soils causing flooding. This includes rainfall from the remnants of Hurricane Ike. Numerous roads were flooded. Also, a creek in the New London area was overtopping the culvert with fast flowing water over the roadway.

Flash Flood, Boone

When
September 13, 6:00 PM CST to 9:00 PM CST
Where
Boone County, 0.51 mi NE of Rucker to 1.17 mi SSE of Huntsdale
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.235, -92.413

Up to two inches of rain fell in a short amount of time on already saturated soils causing flash flooding. Numerous roads were flooded including Route V at Tucker School Road and Thomas Hill Road. In McBaine, two homes and one business were flooded due to several creeks in the area coming out of their banks.

Flash Flood, Audrain

When
September 13, 6:00 PM CST to 9:00 PM CST
Where
Audrain County, 3.94 mi WSW of Skinner to 9.4 mi ENE of Bassinger Corner
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.255, -92.071

Up to two inches of rain fell onto already saturated soils causing flash flooding. Numerous roads were flooded including Route 54 Business two miles south of Mexico.

Flash Flood, Monroe

When
September 13, 6:00 PM CST to 9:00 PM CST
Where
Monroe County, 3.19 mi N of Tulip to 4.61 mi E of Santa Fe
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.376, -92.170

Up to two inches fell in a short amount of time on already saturated soils causing flash flooding. Numerous roads were flooded including Route D east of Highway 15 and Route A between Routes DD and J.

Flood, Boone

When
September 13, 9:00 PM CST to September 14, 2:00 PM CST
Where
Boone County, 0.44 mi NE of Rucker to 1.04 mi SSE of Huntsdale
Cause
Heavy Rain / Tropical System
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
39.234, -92.414

An additional two to three inches of rain, from the remnants of Hurricane Ike, fell onto already saturated soils causing flooding. Numerous roads remained flooded and numerous creeks were well out of their banks due to the heavy rainfall. One woman drowned in flood waters on the east side of Columbia. Her and a friend had stopped to help someone who had been swept off Clark Lane into Hominy Creek. Against the advise of the friend, the woman attempted to help rescue the man and she was swept away.

Flood, Audrain

When
September 13, 9:00 PM CST to September 14, 2:00 PM CST
Where
Audrain County, 2.13 mi ENE of Bassinger Corner to 0.29 mi NNW of Skinner
Cause
Heavy Rain / Tropical System
Reported by
Trained Spotter
Coordinates
39.290, -91.612

An additional two to three inches of rain fell in a short amount of time as the remnants of Hurricane Ike moved through the region. Numerous roads remained flooded including Highway 15 north of Mexico.

Flood, Monroe

When
September 13, 9:00 PM CST to September 14, 2:00 PM CST
Where
Monroe County, 4.86 mi NE of Woodlawn to 3.25 mi W of Monroe City
Cause
Heavy Rain / Tropical System
Reported by
Trained Spotter
Coordinates
39.636, -92.165

An additional two to four inches of rain fell in a short amount of time as the remnants of Hurricane Ike moved through the region. Numerous roads remained flooded.

Flood, Moniteau

When
September 13, 11:00 PM CST to September 14, 2:00 PM CST
Where
Moniteau County, 1.85 mi SE of Clarksburg to 1.61 mi WNW of Lupus
Cause
Heavy Rain / Tropical System
Reported by
Trained Spotter
Coordinates
38.651, -92.646

Up to four inches of rain fell onto already saturated soils causing flooding. Numerous roads were flooded and several of them were washed out including Highway D near the Moniteau Creek Bridge.

Flood, Cole

When
September 13, 11:00 PM CST to September 14, 2:00 PM CST
Where
Cole County, 0.96 mi W of Osage City to 0.23 mi SE of Wardsville
Cause
Heavy Rain / Tropical System
Reported by
Trained Spotter
Coordinates
38.548, -92.048

Up to 6 inches of rain fell in short amount of time as the remnants of Hurricane Ike moved through the region causing flooding. Numerous roads were flooded countywide.

Flood, Marion

When
September 13, 11:00 PM CST to September 14, 3:00 PM CST
Where
Marion County, Hannibal to 1.14 mi S of Warren
Cause
Heavy Rain / Tropical System
Reported by
Newspaper
Coordinates
39.700, -91.380

Four to five inches of rain fell onto already saturated soils causing flooding. Some of the rainfall was from the remnants of Hurricane Ike. Numerous secondary roads were flooded. The heavy rains loosened up soils in the area causing several trees to fall. A large mudslide occurred on Ely Street in Hannibal. Up to ten dump trucks full of mud had to be hauled away from the slide. No structures were affected by the mudslide.

Flood, Pike

When
September 14, 2:00 AM CST to 3:00 PM CST
Where
Pike County, Louisiana to 0.83 mi E of Annada
Cause
Heavy Rain / Tropical System
Reported by
Trained Spotter
Coordinates
39.450, -91.050

Between 4 and 5 inches of rain fell onto already saturated soils as the remnants of Hurricane Ike moved through the region causing flooding. Numerous roads were flooded including Highway 79 north of Louisiana.

Flood, Callaway

When
September 14, 3:00 AM CST to 2:00 PM CST
Where
Callaway County, 1.57 mi W of Hatton to 1.62 mi NE of (Jef)jffrsn City Mem
Cause
Heavy Rain / Tropical System
Reported by
Trained Spotter
Coordinates
39.029, -92.059

An additional 3 to 6 inches of rain from the remnants of Hurricane Ike fell onto very saturated soils causing flooding. Numerous roads were flooded.

Flood, Osage

When
September 14, 4:00 AM CST to 2:00 PM CST
Where
Osage County, Bonnots Mill to 3.7 mi SSE of Shubert
Cause
Heavy Rain / Tropical System
Reported by
Trained Spotter
Coordinates
38.580, -91.950

Up to four inches of rain fell in a short amount of time as the remnants of Hurricane Ike moved through the region causing flooding. Numerous roads were flooded countywide.

Flood, Gasconade

When
September 14, 5:00 AM CST to 2:00 PM CST
Where
Gasconade County, Hermann to 2.15 mi NNW of Stony Hill
Cause
Heavy Rain / Tropical System
Reported by
Trained Spotter
Coordinates
38.700, -91.430

Up to 5 inches of rain fell in a short amount of time as the remnants of Hurricane Ike moved through the region causing flooding. Numerous roads were flooded countywide and numerous creeks were well out of their banks due to the heavy rain.

Flood, Franklin

When
September 14, 5:00 AM CST to 3:00 PM CST
Where
Franklin County, Berger to 0.73 mi SW of Japan
Cause
Heavy Rain / Tropical System
Reported by
Trained Spotter
Coordinates
38.680, -91.330

Up to 6 inches of rain fell onto already saturated soils as the remnants of Hurricane Ike moved through the region causing flooding. Numerous roads were flooded countywide with numerous creeks out of their banks as well. At least two roads were washed out. In Washington, a large section of a used car lot was washed out by a nearby creek. One car was destroyed after falling into the hole.

Flash Flood, Lincoln

When
September 14, 5:00 AM CST to 3:00 PM CST
Where
Lincoln County, 0.45 mi NE of Louisville to 4.48 mi S of Hawk Pt
Cause
Heavy Rain / Tropical System
Reported by
Trained Spotter
Coordinates
39.205, -91.174

Between 3 and 5 inches of rain fell onto already saturated soils as the remnants of Hurricane Ike moved through the region causing flash flooding. In Silex, the Cuivre River flash flooded the whole town. Seventy-five homes and 6 businesses reported any where from minor to major flood damage. Fortunately no injuries or deaths were reported. Numrous roads throughout the county were flooded.

Flood, Crawford

When
September 14, 5:15 AM CST to 2:00 PM CST
Where
Crawford County, 2.68 mi WNW of Steelville to 2.33 mi NNE of Vivian
Cause
Heavy Rain / Tropical System
Reported by
Newspaper
Coordinates
37.986, -91.395

Three to four inches of rain fell in a short amount of time on already saturated soils due to the remnants of Hurricane Ike. Several creeks in the Steelville area, including Yadkin Creek, were out of their banks for a time and several roads in the area were flooded.

Flash Flood, St. Louis

When
September 14, 6:00 AM CST to 3:00 PM CST
Where
St. Louis County, 0.91 mi E of Clayton to 1.31 mi ENE of St George
Cause
Heavy Rain / Tropical System
Deaths
3 direct, 0 indirect
Reported by
Newspaper
Coordinates
38.649, -90.313

The remnants of Hurricane Ike moved through the midwest dumping between 3 and 6 inches of rain in just under 6 hours on already saturated soils. This caused widespread flash flooding over St. Louis County. One of the hardest hit areas was University City. Two people drowned in University City when trying to move their vehicles away from the rising flood waters. Another person was killed when a large tree limb that was struck by lightning fell on her in Ladue. Other areas affected by the flash flooding were Hazelwood, Ferguson, Brentwood, Maplewood, Rock Hill, Webster Groves, and Florissant. Over 600 homes, apartments and business were affected by the flooding. Numerous water rescues had to be performed when people drove their vehicles into flooded roadways and became stuck in the flood waters.

Strong Wind, Franklin

When
September 14, 6:00 AM CST
Where
Franklin forecast zone
Measured
36 kt (41 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.411, -91.075 (the zone’s center; the record gives no point)

Winds associated with the remnants of Hurricane Ike blew over several trees, tree limbs and power lines.

Flash Flood, St. Charles

When
September 14, 6:00 AM CST to 3:00 PM CST
Where
St. Charles County, Portage Des Sioux to 1.01 mi NNW of Kampville
Cause
Heavy Rain / Tropical System
Reported by
Trained Spotter
Coordinates
38.930, -90.350

Between 3 and 6 inches of rain fell onto already saturated soils as the remnants of Hurricane Ike moved through the region causing flash flooding. Numerous roads were flooded countywide including Highway N east of Highway K due to Dardenne Creek overflowing its banks. Also, water was flowing over Central School Road and McClay Road due to creeks out of their banks.

Flood, Jefferson

When
September 14, 6:00 AM CST to 3:00 PM CST
Where
Jefferson County, 2.89 mi WSW of Hoene Spg to 2.3 mi SW of Ware
Cause
Heavy Rain / Tropical System
Reported by
Trained Spotter
Coordinates
38.441, -90.672

Between 4 and 5 inches of rain fell onto already saturated soils as the remnants of Hurricane Ike moved through the region causing flooding. Numerous roads were flooded, especially over northern portions of the county.

Strong Wind, Reynolds

When
September 14, 6:00 AM CST
Where
Reynolds forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
37.362, -90.969 (the zone’s center; the record gives no point)

Numerous trees, tree limbs and power lines were blown down throughout the county due to the remnants of Hurricane Ike. Several trees fell across Highway 21 north of Ellington blocking it for a time.

Strong Wind, St. Francois

When
September 14, 7:00 AM CST
Where
St. Francois forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$4,000
Reported by
Newspaper
Coordinates
37.810, -90.472 (the zone’s center; the record gives no point)

Several trees were blown over as well as numerous tree limbs and power lines throughout the county due to winds from the remnants of Hurricane Ike.

Strong Wind, Madison

When
September 14, 7:00 AM CST
Where
Madison forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
37.478, -90.345 (the zone’s center; the record gives no point)

Numerous trees, tree limbs and power lines were blown down due to winds from the remnants of Hurricane Ike. In Fredericktown, a mobile classroom at the district preschool sustained minor porch roof damage. Also, a van in Fredericktown sustained minor damage when a large tree limb fell onto it.

Strong Wind, Iron

When
September 14, 7:00 AM CST
Where
Iron forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
37.504, -90.690 (the zone’s center; the record gives no point)

Numerous tree, tree limbs and power lines were blown down throughout the county due to the remnants of Hurricane Ike. In Ironton, a tree was blown over onto an unoccupied car, crushing it.

Strong Wind, Crawford

When
September 14, 8:00 AM CST
Where
Crawford forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
37.976, -91.304 (the zone’s center; the record gives no point)

Numerous trees, tree limbs and power lines were blown down by winds from the remnants of Hurricane Ike across Crawford county. Some of the trees and limbs fell across roadways blocking them for a time.

Strong Wind, St. Charles

When
September 14, 8:30 AM CST
Where
St. Charles forecast zone
Measured
46 kt (53 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.782, -90.675 (the zone’s center; the record gives no point)

A large tree was blown over onto a shed 4 miles north of Defiance by winds associated with the remnants of Hurricane Ike.

Strong Wind, Jefferson

When
September 14, 8:45 AM CST
Where
Jefferson forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.261, -90.538 (the zone’s center; the record gives no point)

Numerous trees, tree limbs and power lines were blown down by winds associated with the remnants of Hurricane Ike.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Boone2008-09-1420FemaleIn WaterDirect
Flash Flood, St. Louis2008-09-1464FemaleIn WaterDirect
Flash Flood, St. Louis2008-09-1481MaleIn WaterDirect
Flash Flood, St. Louis2008-09-1449FemaleUnder TreeDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 138197, 138198, 138199, 138216, 138222, 138201, 138203, 138209, 138202, 138204, 138210, 138223, 138225, 138229, 138230, 138200, 138226, 138228, 138233, 138235, 139313, 136941, 138234, 138236, 138238, 139317, 139314, 139315, 139316, 139312, 138237, 138239.